Wisconsin, 2004

Hail and Lightning Strikes in Wisconsin, May 7 to 8, 2004

May 7 to 8, 2004 · NWS GRB · 5 events in 2 counties and zones

Thunderstorms moved through central Wisconsin, well north of a surface warm front across Illinois. ) and caused lightning fires to two houses, a barn and a church in Portage county.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms moved through central Wisconsin, well north of a surface warm front across Illinois. The storms dropped large hail in Fremont (Waupaca co.) and caused lightning fires to two houses, a barn and a church in Portage county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 7, 8:15 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, May 7, 8:15 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
915 PM CDT FRI MAY 7 2004

.UPDATE AT 900 PM...AT 02Z SFC DEWPOINTS STILL IN THE TEENS OVER MOST OF
THE FCST AREA...WHILE THE SFC WARM FRONT WAS LOCATED OVER FAR SRN IA
INTO CENTRAL IL.  H8 PROFILER DATA SHOWS H8 BOUNDARY OVER SRN MN AND FAR
SRN WI AND GRAD MOVG NWD.  ELEVATED CONVECTION HAS ALSO GRADUALLY BEEN
DEVELOPING NORTHWARD AS THE WK S/W OVER THE DKTS APPROACHES.  AT 02Z
LATEST CONVECTION MOVING OVER THE LSE AREA AND APPEARS TO BE WEAKER THAN
THE CONVECTION WHICH PASSED OVER FAR SRN WI LATE THIS AFTN.

RECEIVED A CALL FROM THE CHANNEL 26 TV MET OF OBSERVING VERY LITE SNOW
AT 900 PM.  H8 TEMPS AT +2 AND WITH A VERY DRY AIRMASS IN PLACE...EVAP
COOLING FOR SNOW MAY HAVE A WINDOW OF OPPORTUNITY BEFORE SLIGHTLY WARMER
AND MORE MOIST AIR ARRIVES.  WHILE TSRA WORDING IN ZONES APPEARS
REASONABLE...MAY HAVE TO ADJUST SOME FOR A QUICK MIX FOR FAR NE WI.

TH

SHORT AND LONG TERM INFORMATION BELOW ISSUED FRIDAY AFTERNOON.

.SHORT TERM...TONIGHT AND SATURDAY...MAIN FCST CONCERNS ARE PRECIP CHCS
AND THREAT OF TSTMS.

SFC HIGH WILL CONTINUE TO SHIFT EAST TONIGHT...ALLOWING RETURN FLOW TO
SET UP OVER GRB CWA. WARM FRONT CURRENTLY EXTENDING FROM N MO INTO THE
SOUTHERN PART OF THE OHIO VALLEY IS FCST TO LIFT NORTH INTO N IL
OVERNIGHT. A 30-40KT LLJ WILL ADVECT A MOIST AND UNSTABLE AIR MASS
OVER THIS BOUNDARY TONIGHT...PROVIDING THE FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT. BEST CHC OF PRECIP WILL BE ACROSS C/EC WI...
WHERE STRONGEST FORCING AND BEST ELEVATED INSTABILITY WILL OCCUR. WENT
WITH LIKELY POPS C/EC WI...CHC POPS ACROSS THE NORTHERN PART OF THE CWA.
SPC HAS OUR SOUTHERN CWA IN THE SLGT RISK AREA...COULD SEE AN ISOLD
STORM WITH MARGINALLY SVR HAIL LATER TONIGHT.

EXPECT PRECIP TO BE ONGOING ACROSS THE SE 2/3RDS OF THE CWA SAT
MORNING...BUT EXPECT IT TO COME TO AN END IN EC WI BEFORE MIDDAY. EXPECT
A BREAK IN THE PRECIP SAT AFT...WITH THE BEST BET FOR SOME SUNSHINE IN
OUR NORTHERN COUNTIES. CLOUDS AND LIGHT EAST FLOW WILL HOLD TEMPS
BACK...WITH UPPER 50S AND LOWER 60S INLAND...COOLER NEAR THE LAKE.

.LONG TERM...SATURDAY NIGHT THRU NEXT FRIDAY. FORECAST FOCUS ON WAVERING
BOUNDARY AND ITS ASSOCIATED PRECIP CHANCES INTO NEXT WEEK.

FRONTAL BOUNDARY IS STILL TO THE SOUTH SATURDAY NIGHT SO CONVECTION
DURING THIS PERIOD WILL BE ELEVATED. THIS MEANS THE MAIN SEVERE WEATHER
THREAT WILL BE HAIL IF ANY STORMS GET SEVERE. THE NOSE OF THE 850 MB JET
MAY ENHANCE THIS CONVECTION NORTH OF THE WARM FRONT POSSIBLY TURNING
SOME OF THE STORMS SEVERE.

THE FRONTAL BOUNDARY MOVES NORTHWARD EARLY SUNDAY MORNING AS SEVERE
PARAMETERS REACH CRITICAL LEVELS SUNDAY AFTERNOON. THE CONVECTION WILL
BE AIDED BY THE COLD FRONT MOVING NEAR THE CWA WITH THE SOUTHERN CWA
HAVING THE BEST CHANCE FOR SEVERE WEATHER AS SOME BREAKS IN THE CLOUDS
WILL ALLOW FOR GOOD RADIATIONAL HEATING. CAPES WILL GET UP TO 2000-3000
J/KG AS LI/S RISE TO -6 TO -8 WITH DECENT HELICITY VALUES OF 100 TO 150.
SINCE THE CONVECTION WILL BE SURFACE BASED ON SUNDAY THE SEVERE WEATHER
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ESPECIALLY OVER THE
SOUTHERN HALF OF THE CWA. THE SEVERE WEATHER THREAT WILL CONTINUE INTO
SUNDAY NIGHT UNTIL THE FRONT PASSES THROUGH THE REGION. THE ETA MODELS
SEEMS A BIT DRY THESE 2 PERIODS CONSIDERING THE DYNAMICS INVOLVED AND
THE SMALL AMOUNT OF CIN VALUES OF LESS THAN 50 J/KG...THEREFORE WILL
SIDE WITH THE GFS SOLUTION ON HOW TO HANDLE THE PRECIPITATION AND
FRONTAL BOUNDARY.

HIGH PRESSURE BUILDS IN FROM THE WEST KEEPING MONDAY AND MONDAY NIGHT
DRY. ANOTHER DEVELOPING LOW PRESSURE SYSTEM WILL DEVELOP OVER THE PLAINS
ON TUESDAY DRAGGING THE FRONT BACK NORTH AS A WARM FRONT. THIS WILL
BRING THE CHANCE FOR MORE SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON
AND TUESDAY NIGHT. THE FRONT WILL STAY TO THE NORTH ON WEDNESDAY AS THE
WARM UNSTABLE FLOW CONTINUES TO BRING THE CHANCE FOR THUNDERSTORMS
WEDNESDAY AND WEDNESDAY NIGHT. THE ASSOCIATED LOW PRESSURE THEN MOVES
THROUGH THE STATE ON THURSDAY ENDING THE CHANCE FOR THUNDERSTORMS BY
LATE THURSDAY AFTERNOON. HIGH PRESSURE WILL THEN BUILD IN KEEPING
THURSDAY NIGHT AND FRIDAY DRY.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDH
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, May 7, 10:30 AM CST, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1130 AM CDT FRI MAY 7 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-081700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1130 AM CDT FRI MAY 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A WAUSAU
TO STURGEON BAY LINE TONIGHT. THE MAIN THREATS WILL BE HAIL AND HEAVY
RAINFALL ACROSS CENTRAL AND EAST CENTRAL WISCONSIN.

A WARM FRONT WILL PUSH SLOWLY NORTHWARD...REACHING THE WISCONSIN AND
ILLINOIS BORDER LATE TONIGHT. MOIST AND UNSTABLE AIR LIFTING OVER THIS
BOUNDARY WILL TRIGGER SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE
FORECAST AREA TONIGHT. THE MOST SIGNIFICANT THUNDERSTORM ACTIVITY IS
EXPECTED OVER CENTRAL AND EAST CENTRAL WISCONSIN...WHERE UP TO AN INCH
OF RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
THE AREA SATURDAY NIGHT INTO SUNDAY MORNING. ANOTHER ROUND OF
THUNDERSTORMS IS IN THE FORECAST SATURDAY NIGHT...BRINGING THE
POTENTIAL OF LARGE HAIL AND HEAVY RAINS TO THE REGION.

FOR THE REMAINDER OF THE PERIOD...THERE WILL BE A BREAK IN THE SHOWER
AND THUNDERSTORM ACTIVITY MONDAY AND MONDAY NIGHT. AN UNSETTLED PATTERN
IS EXPECTED TUESDAY INTO WEDNESDAY AS A WARM FRONT APPROACHES THE AREA
ON TUESDAY...AND A COLD FRONT SWINGS THROUGH THE AREA ON WEDNESDAY.
THIS SYSTEM HAS THE POTENTIAL TO BRING ANOTHER ROUND OF THUNDERSTORMS
TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN SATURDAY NIGHT.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 110 km away, was scanning. The volume nearest the first event began at 09:37 UTC.

Open the radar archive at this moment

Event by event

4 lightning, 1 hail. Local standard time, as filed.

Lightning, Portage

When
May 7, 11:26 PM CST
Where
Portage County, 1 mi N of Stevens Pt
Reported by
EMERGENCY MANAGER
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Lightning, Portage

When
May 8, 2:18 AM CST
Where
Portage County, 3 mi NW of Bancroft
Reported by
EMERGENCY MANAGER
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Lightning, Portage

When
May 8, 2:37 AM CST
Where
Portage County, 3 mi N of Junction City
Reported by
EMERGENCY MANAGER
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Hail, Waupaca

When
May 8, 3:35 AM CST
Where
Waupaca County, Fremont
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.267, -88.867

Lightning, Portage

When
May 8, 3:40 AM CST
Where
Portage County, 2 mi NW of Stockton
Reported by
EMERGENCY MANAGER
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400640, 5400641, 5400642, 5400594, 5400643.